Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 78, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 9, 2020, 9:16 PM CDT for Logan County, Mason County, Tazewell County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2020, 9:16 PM CDT (02:16 UTC)
- Expired
- Jul 9, 2020, 10:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Logan County, IL, Mason County, IL, Tazewell County, IL
The radar
The Lincoln radar (KILX), 36 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1969 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1294 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
642 WUUS53 KILX 100216 SVRILX ILC107-125-179-100300- /O.NEW.KILX.SV.W.0078.200710T0216Z-200710T0300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Lincoln IL 916 PM CDT Thu Jul 9 2020 The National Weather Service in Lincoln has issued a * Severe Thunderstorm Warning for... Northwestern Logan County in central Illinois... Southern Tazewell County in central Illinois... Northeastern Mason County in central Illinois... * Until 1000 PM CDT. * At 915 PM CDT, a severe thunderstorm was located near Easton, or 7 miles east of Havana, moving east at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Mason City, Delavan, Manito, Hopedale, Green Valley, San Jose, Emden, Easton and Forest City. This includes Interstate 155 between mile markers 10 and 18. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4020 8996 4044 8979 4043 8939 4019 8950 TIME...MOT...LOC 0215Z 261DEG 37KT 4030 8991 HAIL...<.75IN WIND...60MPH $$ Auten
1 follow-up statement
051
WWUS53 KILX 100300
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1000 PM CDT Thu Jul 9 2020
ILC107-125-179-100310-
/O.EXP.KILX.SV.W.0078.000000T0000Z-200710T0300Z/
Logan-Tazewell-Mason-
1000 PM CDT Thu Jul 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LOGAN...SOUTHERN
TAZEWELL AND NORTHEASTERN MASON COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
LAT...LON 4020 8996 4044 8979 4043 8939 4019 8950
TIME...MOT...LOC 0300Z 260DEG 31KT 4035 8949
$$
AutenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 7:40 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 9, 7:40 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 740 PM CDT Thu Jul 9 2020 .SYNOPSIS... Issued at 240 PM CDT Thu Jul 9 2020 A cold front will track across the state tonight, bringing scattered thunderstorms. Some of the storms could be severe this evening with damaging wind gusts and locally heavy rain possible. Any lingering rain will exit eastern Illinois Friday morning, leaving most of the day dry. The heat and humidity will be slightly lower for the next few days. && .SHORT TERM...(This evening through Friday) ISSUED AT 240 PM CDT Thu Jul 9 2020 Much of the southwest half of the CWA has been weakly capped this afternoon. The exception is a narrow corridor currently near the I-57 corridor. Isolated instability showers and storms will persist over eastern IL the next few hours. Additional isolated storms possible near/north of I-74 where little capping is evident based on visible satellite imagery. The main weather concern is severe convective potential this evening, as a shortwave and associated weak low and front currently over east central IA, track east across IL. The atmosphere ahead of this system will feature ample instability with MLCAPE up to 2500 J/kg. Deep layer shear while initially weak, will increase to 25-30 kt with the approach of the upper wave. This should be sufficient for organized storms/clusters to track east/southeast out of Iowa and across primarily the northern half of the CWA this evening. Isolated damaging wind gusts appear to be the primary threat with hail secondary, mainly early in the strongest updrafts due to high wet bulb zero heights. Tornado threat still looks low and based on storm scale/mesoscale effects to locally increased low level shear. As instability decreases and storms outrun the better shear, a weakening trend should be noted towards midnight as storms track into eastern IL. Behind the front for late tonight and Friday, a period of brisk (for mid- summer) west/northwest winds will overspread the area as the gradient briefly tightens ahead of 1015 mb high pressure building towards MO. Some 25 mph gusts are possible by late Friday morning and into the afternoon. This "cold air" advection should limit highs to the upper 80s, though with dewpoints remaining in the lower 70s conditions will still be humid. .LONG TERM...(Friday night through Thursday) ISSUED AT 240 PM CDT Thu Jul 9 2020 The next chance for storms is tied to a shortwave dropping southeast across the area Saturday night. While some convection could develop Saturday afternoon, highest (chance) pops are carried for Saturday night. Lingering storms to exit the area Sunday morning, but the bulk of the day to be dry. Again a decent surface pressure gradient behind this system for a period of gustier northwest winds Sunday. 850 mb temps drop into the lower teens C, should result in seasonable temperatures for Sunday and Monday. The main concern for much of the week is a large heat dome currently building over the southwest and south central U.S. Early next week a longwave trof developing out west will force this strong upper ridge east/northeast towards the mid-Mississippi River Valley. There is still some uncertainty in how far north this ridge can build, as guidance shows a series of shortwaves tracking across the upper Midwest and Great Lakes, in a classic ring of fire pattern. Current guidance suggests this activity will stay north of the area, resulting in mainly dry but hot and humid conditions. Widespread low to mid 90s highs expected for Tue-Thu, with heat indices near heat index criteria (105 F) for Wed/Thu. Slight to low chance pops primarily over the northern CWA through the extended, closer to the stronger westerlies over the upper Midwest. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 739 PM CDT Thu Jul 9 2020 Line of convection is getting started to the west and should move toward PIA and BMI this evening. With storms moving east-northeast think PIA and BMI could get missed, though HRRR does still show convection reaching these sites. So will just have VCTS for now for couple of hours this evening until can get a better handle on timing and if it will be on-station. Have also included SPI/DEC/CMI with VCTS for couple of hours as well. Cigs should remain VFR through the period, even with TS over/near stations. Then broken clouds for several hours after precip moves out at all sites. Tomorrow should be scattered clouds at all sites with breezy winds out of the northwest. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...25 SHORT TERM...25 LONG TERM...25 AVIATION...Auten
Hazardous weather outlook, Jul 9, 3:13 PM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 313 PM CDT Thu Jul 9 2020 ILZ027>031-036>038-040>045-047>051-053-102015- Cass-Champaign-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason- McLean-Menard-Morgan-Peoria-Piatt-Sangamon-Schuyler-Scott-Stark- Tazewell-Woodford- 313 PM CDT Thu Jul 9 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are possible tonight. Some storms could be severe, containing locally damaging wind gusts to 60 mph and isolated hail. Locally heavy rain is also possible, and could lead to flash flooding. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Scattered thunderstorms are possible Saturday night and Sunday. Heat indices in excess of 100 degrees are possible Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from around 6 pm to 11 pm. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ILZ046-052-054>057-061>063-066>068-071>073-102015- Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar- Effingham-Jasper-Lawrence-Moultrie-Richland-Shelby-Vermilion- 313 PM CDT Thu Jul 9 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are possible tonight. There is a marginal risk of severe thunderstorms, containing locally damaging wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Scattered thunderstorms are possible Saturday night and Sunday. Heat indices in excess of 100 degrees are possible Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from around 9 pm to midnight. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 25
In the hours before
Local storm report, Jul 9, 8:38 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
838 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG WILLIAMSFIELD 40.93N 90.02W
07/09/2020 KNOX IL PUBLIC
POWERLINE DOWN ON THE ROAD. REPORT RELAYED BY BROADCAST
MEDIA.
0815 PM HEAVY RAIN GALESBURG 40.95N 90.38W
07/09/2020 M2.06 INCH KNOX IL AWOS
1-HOUR TOTAL
0830 PM TSTM WND GST FARMINGTON 40.70N 90.00W
07/09/2020 E55.00 MPH FULTON IL EMERGENCY MNGR
REPORTED PEA SIZE HAIL OCCURRING AT THE SAME TIME
&&
ERWINLocal storm report, Jul 9, 8:40 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
840 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD RANTOUL 40.30N 88.16W
07/09/2020 CHAMPAIGN IL 911 CALL CENTER
NUMEROUS ROADWAYS COVERED WITH WATER AND IMPASSABLE. UP
TO FOUR FEET OF WATER IN SOME LOCATIONS.
0800 PM HEAVY RAIN 1 NW KNOXVILLE 40.92N 90.30W
07/09/2020 M1.15 INCH KNOX IL COCORAHS
ACCUMULATION FROM 730 TO 800PM
0815 PM TSTM WND DMG WILLIAMSFIELD 40.93N 90.02W
07/09/2020 KNOX IL PUBLIC
POWERLINE DOWN ON THE ROAD. REPORT RELAYED BY BROADCAST
MEDIA.
0815 PM HEAVY RAIN GALESBURG 40.95N 90.38W
07/09/2020 M2.06 INCH KNOX IL AWOS
1-HOUR TOTAL
0830 PM TSTM WND GST FARMINGTON 40.70N 90.00W
07/09/2020 E55.00 MPH FULTON IL EMERGENCY MNGR
REPORTED PEA SIZE HAIL OCCURRING AT THE SAME TIME
&&
ERWINLocal storm report, Jul 9, 8:56 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
856 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM FLOOD CANTON 40.56N 90.04W
07/09/2020 FULTON IL EMERGENCY MNGR
REPORTS OF MINOR FLOODING ALONG ROADWAYS AND ACROSS
LOW-LYING AREAS.
&&
SBAKERLocal storm report, Jul 9, 8:57 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
857 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG CUBA 40.49N 90.19W
07/09/2020 FULTON IL EMERGENCY MNGR
BRANCH SIZE AROUND 10 INCHES
&&
ERWINLocal storm report, Jul 9, 9:08 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
908 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG 2 E ALTONA 41.12N 90.13W
07/09/2020 KNOX IL TRAINED SPOTTER
CROP DAMAGE
&&
SBAKERSpecial weather statement, Jul 9, 9:12 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Lincoln IL 912 PM CDT Thu Jul 9 2020 ILZ029-031-037-038-100315- Tazewell-Peoria-Woodford-McLean- 912 PM CDT Thu Jul 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WOODFORD...TAZEWELL...WEST CENTRAL MCLEAN AND SOUTHEASTERN PEORIA COUNTIES UNTIL 1015 PM CDT... At 911 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Chillicothe to near Manito. Movement was northeast at 35 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Peoria, Pekin, Eureka, East Peoria, Morton, Washington, Bartonville, Chillicothe, Creve Coeur, West Peoria, Metamora, Germantown Hills, Marquette Heights, Tremont, Minonk, Roanoke, Mackinaw, Rome, Minier and Washburn. This includes the following highways... Interstate 155 between mile markers 19 and 31. Interstate 39 between mile markers 25 and 28. Interstate 474 between mile markers 8 and 14. Interstate 74 between mile markers 92 and 118. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Lincoln. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for central Illinois. LAT...LON 4092 8902 4043 8924 4044 8978 4092 8948 TIME...MOT...LOC 0211Z 242DEG 31KT 4089 8945 4045 8977 Auten
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:01 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 44 min |
| Jul 9, 7:38 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, Peoria, Stark | 67 min |
| Jul 9, 8:41 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Mason, Peoria, Tazewell | 45 min |
| Jul 9, 9:12 PM CDT | Special Weather Statement | ILX | Tazewell, Woodford | 63 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.